OK guys I desperately need assistance, so here is the run-down:
I am a 29 year old law enforcement officer who is generally healthy. I have recently had every stress and dye test known to man done on my heart, so I know I do not have heart issues.
I was prescribed Sulfonimide antibiotics (Bactrim DS) two months ago for prostatitis (I have no doubts about this diagnosis given my symptoms). After the second dose, I was driving down the road, felt very hot, my chest "thumped" several times, during which it was very hard to breathe, and my throat and tongue began to swell. I fortunately had a friend driving down the road behind me and I had him give me benadryl. This sensation continued for a couple of days (I stopped taking the drug, and called my nurse, who told me to keep taking benadryl every 4 hours).
After this, my throat had a "lump" sensation just below my voicebox, and I was having trouble swallowing. I went back to my PCP, and he gave me a Medrol Dosepak, and a new antibiotic (Cipro) for the prostatitis. The Medrol did not held my throat at all, and it got much worse. My throat and entire nexck began to sell, I could not turn my head, swallow, or hardly breathe. While at work, it got so bad, a fellow officer had to take me to the ER. They injected me with pepcid (H2 Receptor good for allergic reactions), benadryl, and ativan. They checked my immune system to begin process of elimination for meningitis. They also checked my thyroid, and said it was fine. Throat cultures came back negative. They did a CT scan and x-rays, all clear. They sent me home with instructions to continue Benadryl and follow up with PCP -- they said it could still be a reaction to the sulfa.
This all occurred approximately one week into treatment with the Cipro (so now I dont know if I have developed an allergy to it as well, never had problems on it before). I missed a total of four weeks of work becuase of this debilitating inability to swallow solid or liquid, and the very very severe sensation of being choked to death. I also had a feeling like a very heavy block on my chest, like my bronchial tubes were swollen and I could not get enough air to pass through them.
To keep this short as possible, I went to the ER twice more, each time they gave me treatment for allergic reaction. Each time I was tested for mono, cultured for other infections. I did go of my own volition to an allergy specialist, who gave me an EpiPen and told me to keep it with me, and tried an inhaler, but it didn't do any good. They kept giving me Medrol Dosepaks to take, which seemed to make the throat issues far worse. When I stopped the cipro they gave me Medrol, and gave me Macrobid, which I have taken before. I took the medrol and the macrobid, and after the medrol ran out, I began having the same problems, heating up, throat and neck swelling, etc, and went to the ER. They theorized that the medrol was masking the fact that I was allergic to the macrobid and it allowed the reaction to occur when the pak ran out. I am so over medication at this point, I have never had this many problems. The allergy specialist did allergy tests on me, and I have no food allergies, or any allergies they can test for that were significant.
I have cut out spicy food (which i love), greasy food, I quit smoking long before this happened. I am taking a PPI (Prevacid) twice daily. My last visit to the ER got me a referral to a Gastroenterologist, who had me do a Barium Swallow (only minor "irregularities" observed), then did an upper GI scope, finding some swelling and irritation, GERD, (which I have had sionce I was 16 after having 5 duodenal ulcers that were bleeding and almost killed me -- I have taken prilosec for 13 years, and every scope I have had has shown that I no longer have H. Pylori) Gastritis, and a Hiatal Hernia. She said she did not feel that those would cause the symptoms I am experiencing, and referred me to an ENT. The ENT put me on a PPI twice daily, and after doing a scope, he said there was irritation around my voicebox, I have signs of a fungal infection, and some irritation in my throat. he theorized that I had swelling, damage, gastritis and increased GERD from the reaction, that was preventing the damage from healing. The ENT gave me an MD Anderson compound, which from my days in pharmacy contains a corticosteroid (same class as Medrol), an anti-fungal, some tetracycline, and lidocaine, etc. It seems this medicine actually makes my throat issues worse. I cannot hardly talk, and normally I am a moderately talented country music singer, but I cannot even get a note out right now.
It has been almost a month, and I have a very precious few days when my throat is almost tolerable, but the sensation of choking and trouble swallowing never entirely goes away. I have managed to go back to work, but I find the bad days to be so distracting as to make it difficult for me to focus on driving or my other duties (which is a bad thing for law enforcement officers, especially arrest team leaders who are responsible for others). I have had to recuse myself from some warrant services because I feel as if I am a liability to my team.
My wife is almost at her wit's end as well, which does not help. I know she is tired of me being sick, and she takes the attitude of "just relax", but this happens all the time, even when I am relaxed. I realize anxiety makes it far worse, when I let it get to me, but I regularly meditate, and have been a practitioner of martial arts for a large portion of my life. I know how to relax myself. Most doctors want to write this off to anxiety and/or GERD, and I just do not feel that this is correct. No doctor has been able to actually give me a diagnosis or an explanation for my throat they merely "theorize" that it is a symptom of GERD, Reflux, etc. No physician has actually examined my throat or jawline with their hands, and only the ENT and Gastroenterologist even looked in my throat.
Any suggestions or information that anyone out there can provide would be immensely appreciated. I simply cannot take much more of the constant choking and "lump" feeling in my throat, difficulty swallowing, and all the distraction. Additionally, it would be great it I could sing again.
Finally, I also have a "knot" of sorts located on my right jaw-line, underneath, approximately 1/8 in from the rear. When I press it, it feels very hard, and has been like this for weeks. Do not know if it is anything or not.
My allergy specialist sent me for bloodwork to test for a rare disease that runs in my family (uncle, great-uncle died as a result of his throat swelling shut) called Hereditary Angio Edema. I should be getting those results back within the week. I am scheduled Oct 7th to have a tube put in to tell how much acid reflux I am getting, and also to tell if I am having esopageal spasms of some sort. I just don't know that we are working in the right direction, given that Upper GI and ENT scope revelaed little helpul info. Please advise of any similar issues, and what you may have been diagnosed with or treated with any measure of success. Thank you and God bless.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?